Heroin may be known as one of the “hardest” and most dangerous drugs in America, but that doesn’t mean that it can’t appear in your neighborhood. Many parents have preconceived ideas about what drugs are dangerous or even what drugs they can expect their children to get interested in. They might think that if their kids ever try to experiment with an intoxicating substance, it won’t be anything worse than alcohol. After all, every kid tries to sneak a drink of beer eventually, right?
What these parents don’t realize is that even the most powerful street drugs are starting to make their way into our nation’s schools. Whereas we might have thought that teenagers only tried to sneak the occasional cigarette or beer in the past, that is definitely not the case now. While teen drinking is still a major issue, parents need to know that there are many other drugs being used in American high schools today.
One of these drugs is heroin. Many Americans will have seen a portrayal of heroin use in at least one movie. They know that it is a powerfully addictive drug that can make you sick. They probably also know that heroin can be incredibly hard to get off of. While this is all good to know, it’s not enough to keep it away from your kids. In order to do that, parents need to know these three tips for spotting heroin abuse in schools.
The Symptoms of Heroin Use
The first thing that parents need to know about heroin is how to spot the symptoms of use. There are very definite physical signs of heroin being present in the body, and parents need to know what they are so that they can help their kids in a hurry.
Heroin reacts very quickly in the body, and one of the first signs of use is that the person will feel a surge of euphoria. You might notice this in the user simply because of how oddly he is acting. Other signs will include the user having a dry mouth, and his skin will flush red. Heroin use can also make you very sleepy, and the person’s thought processes will not necessarily make a lot of sense.
Other signs can include anything from the person having intense itches to feeling nauseous and wanting to vomit. While none of these signs indicates heroin all by itself, they could by symptoms when added to other signs.
The Paraphernalia of Heroin Use
Another way that you can tell whether or not your child is mixed up with heroin is by spotting the physical signs of using the drug. There are special tools that go with preparing and then shooting up with heroin, and you should know what they look like.
First off, the drug itself can come in a variety of forms. If you find a small baggy of an odd substance hidden away in your home, it might be heroin if it’s a powdery or crumbly substance and it’s either brown or off-white. It might even be sticky and black. Instead of finding the drug itself, you might find that your teenager has needles stashed away in his room or has pipes (that you know are not for smoking pipe tobacco.)
The Drugs that Heroin is Mixed Up With
Another sign of potential heroin abuse is that the person is abusing other opiate drugs. For example, you might find that your teen has a little baggy of pills. Upon researching, you find out that they are Oxycontin or Percocet. Why does your child have painkillers in his room? Well, they are opiate drugs that create a very similar effect to the high of heroin. They are dangerous all by themselves, but they could also indicate that your child is using other dangerous opiates at the same time.